Springer Online Journal Archives 1860-2000
Abstract Objective To evaluate the incidence of prolongation of the rate-corrected electrocar diographic QT interval (QTc) and of ventricular arrhythmia associated with intravenous administration of erythromycin lactobionate. Design A consecutive series of 7 critically ill patients treated with intravenous erythromycin for severe pneumonia. Setting A medical intensive care unit of a university hospital. Measurements and results Registration of QTc duration before and after intravenous administration of erythromycin as a short infusion. Blood chemistry, hemodynamic variables, arrhythmias, and co-medications were recorded., Evaluation of at least 10 ECG intervals by 2 experienced investigators who were blinded as to the time of drug administration If several measurements were performed in the same patient, only the mean value was used for further analysis. During 12 of 13 drug administrations studied in 7 patients QTc prolongation was observed. The extent of QTc prolongation was significantly correlated with the infusion rate (mg/min,r=0.765,p=0.05). In 3 patients ventricular arrhythmia occurred in close temporal relation to the erythromycin infusion; two of them developed ventricular fibrillation shortly after the first and second dose of erythromycin, respectively, and died within 3 h. Conclusion In critically ill patients erythromycin-induced QTc prolongation is a frequent pharmacologic effect correlated with erythromycin infusion rate. To avoid changes in electrocardiographic intervals and thereby possibly potentially life-threatening ventricular arrhythmia administration with the lowers possible infusion rate and close cardiac rhythm monitoring are advisable in these patients.
Type of Medium: